Author(s): Shivaswamy V, McClure M, Passer J, Frahm C, Ochsner L,
Abstract Share this page
Abstract Post-transplant diabetes mellitus (PTDM) worsens outcomes after kidney transplantation, and immunosuppression agents contribute to PTDM. We have previously shown that tacrolimus (TAC) and sirolimus (SIR) cause hyperglycemia in normal rats. While there is little data on the mechanism for immunosuppressant-induced hyperglycemia, we hypothesized that the TAC and SIR-induced changes are reversible. To study this possibility, we compared normal rats treated for 2 weeks with either TAC, SIR, or a combination of TAC and SIR prior to evaluating their response to glucose challenge, with parallel groups also treated for 2 weeks after which treatment was stopped for 4 weeks, prior to studying their response to glucose challenge. Mean daily glucose and growth velocity was decreased in SIR, and TAC+SIR-treated animals compared to controls (P < 0.05). TAC, SIR, and TAC+SIR treatment also resulted in increased glucose response to glucose challenge, compared to controls (P < 0.05). SIR-treated animals also had elevated insulin concentrations in response to glucose challenge, compared to controls (P < 0.05). Insulin content was decreased in TAC and TAC+SIR, and islet apoptosis was also increased after TAC+SIR treatment (P < 0.05). Four weeks after treatments were stopped, all differences resolved between groups. In conclusion, TAC, SIR, and the combination of TAC+SIR-induced changes in glucose and insulin responses to glucose challenge that were accompanied by changes in islet apoptosis and insulin content. These changes were no longer present 4 weeks after cessation of therapy suggesting immunosuppressant-induced changes in glucose metabolism are likely reversible.
This article was published in Endocrine
and referenced in Journal of Nephrology & Therapeutics